Bilateral adrenal haemorrhage associated with heparin-induced thrombocytopaenia during treatment of Fournier gangrene - Abstract

We present a case of bilateral adrenal haemorrhage (BAH) associated with heparin-induced thrombocytopaenia (HIT) in a 61-year-old man admitted to hospital for the treatment of Fournier's gangrene.

He presented to hospital with scrotal swelling and fever, and developed spreading erythaema and a gangrenous scrotum. His scrotum was surgically debrided and intravenous broad-spectrum antibiotics were administered. Unfractionated heparin was given postoperatively for venous thromboembolism prophylaxis. The patient deteriorated clinically 8-11 days postoperatively with delirium, chest pain and severe hypertension followed by hypotension and thrombocytopaenia. Abdominal CT scan revealed bilateral adrenal haemorrhage. Antibodies to the heparin-platelet factor 4 complex were present. HIT-associated BAH was diagnosed and heparin was discontinued. Intravenous bivalirudin and hydrocortisone were started, with rapid improvement in clinical status. BAH is a rare complication of HIT and should be considered in the postoperative patient with unexplained clinical deterioration.

Written by:
Tattersall TL, Thangasamy IA, Reynolds J.   Are you the author?
School of Medicine, University of Queensland, Herston, Queensland, Australia; Department of Urology, University of Queensland, Herston, Queensland, Australia; Department of Urology, Royal Brisbane & Women's Hospital, Herston, Queensland, Australia.

Reference: BMJ Case Rep. 2014 Oct 14;2014. pii: bcr2014206070.
doi: 10.1136/bcr-2014-206070


PubMed Abstract
PMID: 25315802

UroToday.com Infections Section

email news signup